Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 96, NWS Charleston, SC

June 16, 2003Bryan County, Liberty County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 16, 2003, 7:10 PM EDT for Bryan County, Liberty County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 7:10 PM EDT (23:10 UTC)
Expired
Jun 16, 2003, 7:45 PM EDT
In force
35 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Bryan County, GA, Liberty County, GA

The radar

The Charleston,SC radar (KCLX), 88 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS52 KCHS 162310
SVRCHS
GAC029-179-162345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
709 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRYAN COUNTY IN SOUTHEAST GEORGIA...
  LIBERTY COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 745 PM EDT

* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 6 MILES SOUTHWEST OF LANIER...OR ABOUT 6 MILES SOUTH OF
  PEMBROKE...MOVING SOUTHWEST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LANIER...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3202 8179 3192 8161 3206 8144 3218 8154

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:01 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 16, 3:01 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
301 PM EDT MON JUN 16 2003

SCT TSRA HAVE DEVELOPED THIS PM ALONG AND SOUTH OF A CDFNT ACROSS
NC. THESE STORMS ARE PRODUCING NUMEROUS OUTFLOW BOUNDARIES WHICH
SHOULD COMBINE WITH THE SEA BREEZE BOUNDARY TO PRODUCE ADDITIONAL
DEVELOPMENT FURTHER S AND E LATER THIS PM. DUE TO SLOW MOVEMENT OF
THE STORMS AND PRECIPITABLE WATER VALUES ABOVE 2 INCHES...MAIN
HAZARD WITH THIS ACTIVITY WL BE LOCALLY HEAVY RAIN.

WL CONTINUE THE CHC OF SHRA/TSRA THROUGH THE WEEK AND INTO NEXT
WEEKEND. 12Z MODELS SHOWING NO SIGN OF THE LOW THAT WAS PROGD TO
MOVE INTO FA ON THU...SO WL CUT BACK ON THE POPS TO REFLECT A
SIMILAR SITUATION TO THE REST OF THE WEEK. HPC PROGS INDICATE THAT A
CDFNT WL MOVE INTO SE GA ON SAT AND STALL THROUGH MON. NOT SURE THAT
THE FRONT WILL GET THAT FAR SOUTH SO WL CONTINUE POPS FOR EACH
PERIOD.

MARINE...SRLY FLOW TO CONTINUE THROUGH WED WITH HIGH PRES OFF THE
COAST AND FRONTL BNDRY LIFTING N. WILL INCREASE WINDS A BIT ON THU
NIGHT OVER MODEL GUID TO ACCOUNT FOR NOCTURNAL SURGE. FRONT TO DROP
S INTO THE WATERS ON SAT. WILL INCREASE WINDS OVER MODEL GUID BEHIND
BNDY IN NE FLOW. STILL SOME UNCERTAINTY AS TO HOW FAR S THE FRONT
WILL GO. WILL CONTINUE WITH CONSENSUS AND GO A LITTLE HIGHER THAN
MODEL WITH NE FLOW BEHIND FRONT.  SMALL CRAFT ADVISORY CONDITIONS
NOT EXPECTED.

.CHS...
GA...NONE.
SC...NONE.

SCW/SLF
Hazardous weather outlook, Jun 16, 5:54 AM EDT, 13 hours 16 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
554 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
OGEECHEE RIVER AT BOTH MIDVILLE AND SCARBORO...THE OHOOPEE RIVER AT
REIDSVILLE...THE SAVANNAH RIVER AT CLYO...THE SANTEE RIVER AT
JAMESTOWN AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.

.STRONG THUNDERSTORMS...SCATTERED STRONG THUNDERSTORMS TODAY INTO
TONIGHT MAY RESULT IN ISOLATED SEVERE WEATHER. THE MAIN WEATHER
HAZARDS ARE GUSTY WINDS...DANGEROUS LIGHTNING...FLOODING RAINS AND
POSSIBLY SMALL HAIL. PLEASE REFER TO FUTURE SHORT TERM
FORECASTS...AND ANY SPECIAL WEATHER STATEMENTS...FLOOD
STATEMENTS...MESOSCALE DISCUSSIONS OR DAY 1 CONVECTIVE OUTLOOKS THAT
MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL LIKELY CONTINUE FOR MOST
IF NOT ALL OF THE ABOVE MENTIONED RIVERS. IN ADDITION...FLOOD
WARNINGS MAY BE NEEDED FOR THE SAVANNAH RIVER AT BURTONS FERRY...AND
FOR THE OGEECHEE RIVER AND DOVER. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENT...AND THE LATEST RIVER FORECAST FROM THE SOUTHEAST
RIVER FORECAST CENTER FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 16, 4:31 PM EDT, 2 hours 39 minutes before
SCZ045-162100-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
431 PM EDT MON JUN 16 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 500 PM
EDT...

AT 431 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MONCKS CORNER...MOVING NORTHEAST AT
10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WHITESVILLE...WAPPOOLA...TARRY TOWN...SAINT JOHNS...OAKLEY...
MURRAYSVILLE...MEPKIN AND SUGAR HILL THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  VERY
HEAVY RAINS WILL LIKELY ACCOMPANY THIS STORM...WITH TOTALS OF 1 TO 2
INCHES.
Local storm report, Jun 16, 4:44 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
444 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    CROSS                     SC   WIND DAMAGE
06/16/03   BERKELEY                       3 TREES DOWN NEAR CROSS.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT
Special weather statement, Jun 16, 5:22 PM EDT, 1 hour 48 minutes before
GAZ101-162145-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
522 PM EDT MON JUN 16 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 545 PM
EDT...

AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LORENZO...OR ABOUT 6 MILES NORTH OF
SPRINGFIELD...DRIFTING SOUTH NEAR 5 MPH.  THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND SHAWNEE...OAKY...ARDMORE...CLYO
...SPRINGFIELD AND LORENZO THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  HEAVY
RAINS OF 1 TO 2 INCHES WILL LIKELY CAUSE PONDING OF WATER ON ROADS
AND LOW LYING AREAS.
Special weather statement, Jun 16, 5:46 PM EDT, 1 hour 24 minutes before
GAZ100-101-162215-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
546 PM EDT MON JUN 16 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND BULLOCH
COUNTY THROUGH 615 PM EDT...

AT 546 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF HUBERT...OR ABOUT 6
MILES SOUTHWEST OF SPRINGFIELD...MOVING SOUTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TUSCULUM...STILSON...
SPRINGFIELD...PINEORA...HUBERT...GUYTON...IVANHOE AND OLNEY THROUGH
615 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, Jun 16, 6:09 PM EDT, 1 hour 1 minute before
GAZ100-101-116-162245-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
609 PM EDT MON JUN 16 2003

...STRONG THUNDERSTORMS AND HEAVY RAINS WILL IMPACT EFFINGHAM
COUNTY...BULLOCH COUNTY AND BRYAN COUNTY THROUGH 645 PM EDT...

AT 609 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER PINEORA...OR ABOUT 5
MILES SOUTHWEST OF SPRINGFIELD.  SEVERAL THUNDERSTORMS ARE MERGING
TOGETHER CREATING A NEARLY STATIONARY AREA OF THUNDERSTORMS. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
TUSCULUM...STILSON...STILLWELL...SPRINGFIELD...LORENZO...IVANHOE...
HUBERT AND HADDONVILLE THROUGH 645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  RAIN
TOTALS NEAR 1 TO 2 INCHES ARE LIKELY...PRODUCING MINOR FLOODING OF
ROADS AND LOW LYING AREAS.

PY
Special weather statement, Jun 16, 6:34 PM EDT, 36 minutes before
GAZ087-162300-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
634 PM EDT MON JUN 16 2003

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 700 PM
EDT...

AT 634 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER LAWTON...OR ABOUT 4
MILES NORTH OF MILLEN...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ROGERS...PERKINS...
MILLEN...LAWTON...EMMALANE...BUTTS AND BIRDSVILLE THROUGH 700 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  HEAVY
RAINS OF 1 TO 2 INCHES MAY ACCOMPANY THESE STORMS AND PRODUCE
PONDING OF WATER ON ROADS AND LOW LYING AREAS.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:24 PM EDTSevere Thunderstorm WarningCHSBryan36 min
Jun 16, 7:40 PM EDTSevere Thunderstorm WarningCHSLong, Tattnall50 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.